What is an allergic reaction?
An allergic reaction is our immune system’s response to something that doesn’t bother most other people. There are a spectrum of allergic reactions, ranging from mild reactions such as a skin rash to the most severe form with difficulty breathing as the air passage has closed. This most severe and dreadful form of allergic reaction is commonly known as anaphylaxis.
Can I be allergic to anesthetic agents?
Yes, you can be allergic to anesthetic agents. Anaphylaxis reaction to anesthetic agents is fortunately rare, ranging from 1 in 5,000 to 25,000 cases. Yet it remains a serious problem, especially as it may be difficult for your doctor to observe the warning signs of usual allergic reactions, such as light-headedness and shortness of breath under anesthesia. In addition, during a surgical procedure, you are likely to be receiving a wide array of medications.
Besides anesthetic drugs, antibiotics, blood thinners and blood products are often given. Latex allergy is an increasingly common allergy to rubber, which is usually not serious. If you think you have it, you should tell your surgeon and your anesthesiologist, so they can avoid using latex products. Hence, you should advise your doctor of any known or possible allergic reaction you may have had in the past, including antibiotics, over the counter medications, material and food allergies.
If I suffer an allergic reaction in the operating room to one of the medications already given, what can be done?
It is very unlikely that you would suffer any permanent harm, as anesthesiologists are experts in the recognition and prompt treatment of allergic reactions, particularly those occurring during anesthesia.
My family have a history of pseudocholinesterase deficiency. Does this mean that I am allergic to anesthetic agents?
No, you are not allergic to anesthetic agents if you are known to have pseudocholinesterase deficiency. In fact, what it means is that one of the agents used during anesthesia, called Succinylcholine, are broken down very slowly and may last for many, many hours instead of minutes.
Hence it is important to let your anesthetist know about this disorder, so he/she may choose a different drug in order to better tailor the anesthesia to your.
What do I need to do if I think I am allergic to an anesthetic agent?
Patients with other drug, pollen and/or seasonal allergies are more likely to have another allergy. If you have reasons to believe that you may be allergic to an anesthetic agent, an antibiotics or Latex, you should carefully think through the reactions you had upon receiving these agents, and give all information to your anesthetist. He/she will then try to avoid using those medications. If such medication is absolutely necessary, he/she will give you some other drugs to attempt to control your body’s response hoping to prevent you from experiencing severe reactions.
I once went to the dentist and fainted - am I allergic to local anesthetic?
More likely you experienced a reaction to epinephrine. This drug is often added to local anesthetics used in the dental office. Also people often experience vasovagal attacks in the dentist’s office.
Usually, severe allergic reactions which results in fainting or loss of consciousness is preceded by intense itching, redness and swelling over some body areas, new skin eruption or hives, runny nose, itchy eyes and later on, a feeling of light-headedness, as if the world is turning, then followed by fainting.
Dr Cindy Wang
Dr Martin van der Vyver MBChB FRCPC (Specialist Anesthetist)
1. Levy, Anaphylaxis and adverse drug reactions, 2002:1-6
2. Hepner and Castells. Anaphylaxis During the Perioperative Period. Anesthesia & Analgesia